Drug-induced acute interstitial nephritis in renal allografts: histopathologic features and clinical course in six patients.

Abstract

Drug-induced acute interstitial nephritis is a common cause of dysfunction in native kidneys, but is rarely reported in renal allografts. This report describes six renal transplant recipients with acute renal allograft dysfunction or delayed allograft function in whom a renal transplant biopsy showed histopathologic features of drug-induced interstitial nephritis with no diagnostic evidence of acute rejection, cyclosporine or tacrolimus nephrotoxicity, or other lesion that could account for the graft dysfunction. In five of the six patients, interstitial nephritis occurred within 4 weeks of transplantation. All the patients were receiving trimethaprim-sulfamethoxazole and/or other drugs associated with interstitial nephritis. After discontinuation of these drugs and short-term corticosteroid treatment, all patients showed improvement in renal function, although the time course of this improvement varied considerably, with three patients showing a return to baseline serum creatinine level within 2 weeks and two patients showing a gradual improvement over 8 weeks. Four of the five patients followed up for more than 1 year (range, 14 to 33 months) after the episode of interstitial nephritis had good allograft function (serum creatinine level </= 1.6 mg/dL) at most recent follow-up, with one patient who had graft loss because of severe rejection 7.5 months after the development of interstitial nephritis. These findings suggest drug-induced interstitial nephritis may be an infrequent cause of graft dysfunction in kidney transplant recipients. Drug-induced interstitial nephritis is a reversible lesion that should be considered in the differential diagnosis of acute renal allograft dysfunction.

Statistics

020040020102011201220132014201520162017
Citations per Year

230 Citations

Semantic Scholar estimates that this publication has 230 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Josephson1999DruginducedAI, title={Drug-induced acute interstitial nephritis in renal allografts: histopathologic features and clinical course in six patients.}, author={Michelle A. Josephson and M. Y. Chiu and E. Steve Woodle and James Richard Thistlethwaite and Mark Haas}, journal={American journal of kidney diseases : the official journal of the National Kidney Foundation}, year={1999}, volume={34 3}, pages={540-8} }